John Libbey Eurotext

Hépato-Gastro & Oncologie Digestive

MENU

Chemotherapy-induced hepatotoxicity Volume 17, special issue 5, Cancer colorectal : acquis thérapeutiques récents

Figures

See all figures

Authors
Hôpital Ambroise Paré, Service d’Anatomie et de Cytologie Pathologiques, 9 avenue Charles de Gaulle, 92100 Boulogne Billancourt, Service de Chirurgie Digestive et Oncologique, Hôpital Ambroise Paré, Université Versailles-Saint Quentin en Yvelines, UFR de médecine Paris Ile-de-France Ouest, 9 boulevard d’Alembert, 78280 Guyancourt, France

Most patients with liver metastases now receive chemotherapy. It has recently been shown that this treatment could induce histological lesions of the liver. These lesions consist of vascular lesions and non-alcoholic steatohepatitis. Vascular lesions are essentially made of sinusoidal vasodilatation and hemorrhage, and are more frequently seen in association with oxaliplatin. Steatohepatitis is more frequent in association with irinotecan and is more frequently seen in patients with a high body mass index. On the other hand, the link between chemotherapy and steatosis is unclear. As for targeted therapies, they do not seem to cause liver lesions. It even seems that Bevacizumab protects against sinusoidal obstruction syndrome in patients receiving oxaliplatin-based chemotherapy. These chemotherapy-induced lesions increase morbidity after major hepatectomy in patients with liver metastases receiving preoperative chemotherapy. It has even been reported that steatohepatitis was associated with an increased postoperative mortality. As for targeted therapies, it has been shown that Bevacizumab does not increase postoperative mortality and morbidity provided that there is a gap of at least 6 weeks between the last bevacizumab dose and surgery. Chemotherapy has like any other treatment its drawbacks, but if it is correctly selected and monitored, and the timing of surgery appropriately chosen, liver metastases can be safely resected.